Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Carbamazepine is a dibenzazepine derivative used in the treatment of temporal lobe epilepsy and neuropathic pain. It is also widely prescribed for bipolar disorder (1). In bipolar patients treated with carbamazepine, rebound mania appears to be relatively uncommon; a case series of six bipolar patients found that none had developed manic symptoms when assessed 3 months after sudden discontinuation (2). This is in contrast to sudden lithium withdrawal in bipolar disorder, in which rebound affective episodes are well recognized (3, 4).
Mr. A was a 59-year-old Caucasian man with no personal or family history of mood disorder who was treated for neuropathic pain with carbamazepine at a dose of 1 g/day. His concurrent medications included 10 mg/day of ramipril, 20 mg/day of simvastatin, and 75 mg/day of aspirin. His pain responded well to carbamazepine, but after 18 months, he abruptly stopped this medication without consulting his physician. Four days later, his mood became elevated and irritable, with overactivity and a decreased need for sleep. He did not seek medical attention at this stage, but 3 weeks later, he restarted carbamazepine and returned to euthymia within 10 days.
Eighteen months after this, he again stopped carbamazepine abruptly on the advice of his dermatologist because there were concerns that it may have been exacerbating his psoriasis. Within 3 weeks, his mood again became elevated. He then had several clear features of mania, including overactivity, reduced sleep, social disinhibition, pressured speech, flight of ideas, and several grandiose delusions. His insight was significantly impaired, and he required admission to the hospital under mental health legislation. Carbamazepine was reinstated but this time with no response. Ultimately, he required intensive inpatient treatment over a 5-month period, finally recovering by taking a combination of sodium valproate, 1 g/day, plus olanzapine, 20 mg/day. Olanzapine was discontinued 2 months later, and for the next 4 months, he remained well while taking a maintenance dose of sodium valproate, 1 g/day.
In this case report, the close temporal relationship between stopping carbamazepine and the emergence of manic symptoms on two separate occasions strongly suggests a causal connection between sudden carbamazepine cessation and mania. Of interest, a similar case of rebound mania associated with carbamazepine withdrawal has been reported in a 30-year-old woman being treated for epilepsy (5). As with our patient, this patient also had no previous history of mood disorder. Taken together, these reports should alert clinicians to the possibility of serious mood disturbance in patients who stop taking carbamazepine suddenly, even when they do not have a prior history of mood disorder.
Download citation file:
Web of Science® Times Cited: 2